Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 9, 2013, 4:42 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2013, 4:42 PM CDT (21:42 UTC)
- Expired
- Jul 9, 2013, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:00 PM CDT | FLASH FLOOD | 1 Sse Montgomery, AL | WATER ABOUT 2 FEET DEEP ON ROADWAY VICNITY OF WOODLEY ROAD AND NARROW LANE ROAD INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457
WGUS54 KBMX 092142
FFWBMX
ALC101-100030-
/O.NEW.KBMX.FF.W.0028.130709T2142Z-130710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 730 PM CDT
* AT 441 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES AS MUCH AS 2 INCHES OF RAIN HAS OCCURRED IN AND
AROUND MONTGOMERY OVER THE LAST HALF HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MONTGOMERY...ALABAMA STATE CAPITOL...ALABAMA STATE UNIVERSITY...
AUBURN UNIVERSITY IN MONTGOMERY...BOYLSTON...DANNELLY FIELD...
EASTDALE MALL...GUNTER AIR FORCE BASE...HOPE HULL...HYUNDAI MOTORS
OF ALABAMA...LAGOON PARK...MAXWELL AIR FORCE BASE...MONTGOMERY
RIVERWALK STADIUM...MONTGOMERY ZOO...MOUNT MEIGS...PIKE ROAD...
PINEDALE...SNOWDOUN...WAUGH AND WOODCREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3242 8640 3243 8634 3241 8631 3244 8631
3244 8616 3243 8615 3243 8613 3242 8612
3242 8608 3241 8608 3241 8605 3223 8603
3223 8639
$$
MA1 follow-up statement
924
WGUS74 KBMX 092231
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT TUE JUL 9 2013
ALC101-100030-
/O.CON.KBMX.FF.W.0028.000000T0000Z-130710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-
531 PM CDT TUE JUL 9 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN MONTGOMERY
COUNTY UNTIL 730 PM CDT...
AT 527 PM CDT...HEAVY RAIN ESTIMATES ON RADAR OF NEAR 2 TO 3 INCHES
HAS FALLEN OVER THE LAST HOUR OR SO OVER DOWNTOWN MONTGOMERY PROPER.
THIS HAS CAUSED URBAN AREAS TO HAVE WATER ACROSS ROADWAYS DURING
PEAK TRAFFIC TIMES AND FLASH FLOODING CONTINUES TO BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT FEW HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3242 8640 3243 8634 3241 8631 3244 8631
3244 8616 3243 8615 3243 8613 3242 8612
3242 8608 3241 8608 3241 8605 3223 8603
3223 8639
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:09 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 9, 3:09 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT TUE JUL 9 2013 .DISCUSSION... FINALLY MUCH OF THE AREA HAS SEEN ABUNDANT SUNSHINE TODAY. SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN LIMITED BY SLIGHTLY DRIER AND WARMER AIR ALOFT. THESE SHOWERS AND STORMS SHOULD BE DIURNALLY DRIVEN AND DIMINISH IN COVERAGE THROUGH THE EVENING HOURS. MODELS AGREE THAT WEAK HEIGHT FALLS SHOULD OCCUR ON WEDNESDAY AND ALLOW FOR GREATER COVERAGE OF SHOWERS AND STORMS. THE BEST CHANCE SHOULD BE ACROSS THE EAST WHERE A WEAKNESS IN THE MID-LEVEL RIDGE IS EXPECTED TO DEVELOP. A TROUGH SWINGING THROUGH THE NORTHEAST STATES WILL ALLOW A WEAK COLD FRONT TO MOVE INTO THE REGION ON THURSDAY WITH WIDESPREAD SHOWERS AND STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. HIGH PRESSURE AND NORTHERLY FLOW IN THE WAKE OF THE FRONT WILL LEAD TO COOLER AND DRIER CONDITIONS FOR FRIDAY WITH ONLY MINIMAL RAIN CHANCES ACROSS THE SOUTHERN FRINGE OF THE CWA. EASTERLY FLOW IS EXPECTED TO DEVELOP BY SATURDAY AND SUNDAY AS PART OF THE UPPER TROUGH BREAKS OFF AND MOVES WESTWARD AROUND THE PERIPHERY OF A CENTRAL U.S. RIDGE. THIS SHOULD ALLOW FOR MOISTURE RETURN INTO OUR REGION AND A MODEST INCREASE IN RAIN CHANCES BY SUNDAY AND MONDAY. 87/GRANTHAM && .AVIATION... 18Z TAF DISCUSSION. THE EARLY MORNING IFR CIGS WERE SLOW TO LIFT AND BURN OFF...BUT CIGS DURING THE EARLY PORTION OF THE FORECAST PERIOD WILL BE MVFR...BECOMING VFR BY 20Z. THE AIR MASS IS VERY MOIST AND ISOLD SHWRS HAVE ALREADY DEVELOPED ACROSS MOST OF CENTRAL ALABAMA. THE SHWRS WILL LIKELY INCREASE IN COVERAGE DURING THE AFTN AND BECOME MAINLY TSTMS BY 21Z. DECIDED TO ADD VCSH/VCTS TO FIRST SIX HOURS OF TAF CYCLE TO ACCOUNT FOR DECENT COVERAGE OF CONVECTION. THE CONVECTION SHOULD DISSIPATE QUICKLY AFTER 00Z. THERE IS A LOW LEVEL HIGH OVER THE NORTHERN GULF OF MEXICO WITH CENTRAL ALABAMA UNDER THE NORTHERN TIP OF THE SURFACE RIDGE AXIS...PRODUCING A PREVAILING WESTERLY FLOW. HOWEVER...PRESSURE GRADIENT IS SO WEAK THAT WINDS HAVE BEEN VRBL AND EXPECT THIS TREND TO CONTINUE. THERE WILL LIKELY BE ANOTHER ROUND OF STRATUS WEDNESDAY MORNING...BUT IT IS DIFFICULT TO PINPOINT WHICH AREAS WILL EXPERIENCE IFR CIGS..AND JUST INCLUDED LOW CIGS FOR ALL TAF SITES TOWARDS THE END OF THE TAF CYCLE. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 88 72 88 67 / 30 60 50 60 20 ANNISTON 71 90 71 88 70 / 30 70 50 60 30 BIRMINGHAM 73 90 73 89 68 / 30 60 50 70 30 TUSCALOOSA 74 92 74 91 69 / 30 50 50 70 30 CALERA 73 89 72 88 70 / 30 60 50 70 30 AUBURN 72 88 71 87 70 / 30 60 50 60 40 MONTGOMERY 73 91 73 88 73 / 30 60 50 60 40 TROY 72 90 72 88 72 / 30 70 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/58
Hazardous weather outlook, Jul 9, 1:00 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUL 9 2013 ALZ011>015-017>050-101115- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 100 PM CDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 9, 4:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT TUE JUL 9 2013 ALZ044-092215- MONTGOMERY AL- 431 PM CDT TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL 515 PM CDT... AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PINEDALE...OR NEAR MONTGOMERY...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... AUBURN UNIVERSITY IN MONTGOMERY... PIKE ROAD... MOUNT MEIGS... WAUGH... MITYLENE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3240 8605 3217 8605 3224 8634 3242 8630 TIME...MOT...LOC 2131Z 283DEG 3KT 3233 8621 MA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Jul 8, 7:16 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Jul 9, 4:31 PM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
| Jul 9, 4:38 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 9, 6:44 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.